Hail, Greenbrier
- When
- July 23, 9:20 PM EST
- Where
- Greenbrier County, Rainelle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.970, -80.780
A warm, humid (dew points upper 60s) and unstable air mass allowed the development of of scattered thunderstorms, one of which became severe during the late evening in the Rainelle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A warm, humid (dew points upper 60s) and unstable air mass allowed the development of of scattered thunderstorms, one of which became severe during the late evening in the Rainelle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 8:18 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT WED JUL 23 2014 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND CROSS THE MID ATLANTIC REGION THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. DRIER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT FRIDAY WITH A DAY OR TWO OF DRY WEATHER...FRIDAY INTO SATURDAY. MOISTURE WILL QUICKLY RETURN OVER THE WEEKEND WITH HEAT AND HUMIDITY HELPING TO TRIGGER MORE THUNDERSTORM ACTIVITY. A STRONG FRONT IS EXPECTED TO CROSS THE AREA LATE SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 918 PM EDT WEDNESDAY... STORMS IN EASTERN KY/WV ASSOCIATED WITH AN APPROACHING SHORTWAVE IN THE LOWER OHIO VALLEY PICKING UP INTENSITY THIS EVENING AS THIS ACTIVITY MOVES INTO UNSTABLE AIR...EVEN WITH THE LOSS OF HEATING. 00Z RNK SOUNDING SHOWED CAPES GREATER THAN 2800 J/KG. 23Z HRRR RUN CONTINUES THE TREND OF STRENGTHENING THIS ACTIVITY AS IT MOVES INTO SOUTHEAST WV AND THE MOUNTAINS OF VA THIS EVENING. AS A RESULT...INCREASED POPS IN THIS AREA UNTIL VERY LATE IN THE NIGHT. WOULD ALSO NOT BE SURPRISED TO SEE STORMS RE- FIRE ALONG DEVELOPING LEE-SIDE TROF IN THE VA SOUTHSIDE AND NC PIEDMONT VERY LATE TONIGHT. ALSO INCREASED POPS IN THIS AREA. NEXT QUESTION WILL BE PRECIPITATION TOMORROW IN ASSOCIATION WITH APPROACHING COLD FRONT AS UPPER TROUGH AMPLIFIES OVER THE GREAT LAKES. FRONTAL BOUNDARY WILL MAKE ITS WAY TOWARD THE WESTERN CWA BY THU MORNING...AND MODELS DEVELOP FAIRLY WIDESPREAD COVERAGE OF PRECIP ACROSS THE WEST EARLY TOMORROW AND SPREADING EAST ACROSS THE PIEDMONT AS THE DAY PROGRESSES. THUNDER MAY BE LIMITED BY CLOUD COVER AND LACK OF INSTABILITY ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA BUT OVERALL CHANCES FOR CONVECTION WILL INCREASE OVER THE PIEDMONT LATER IN THE DAY WITH POSSIBLY SOME HEATING AND MORE INSTABILITY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL WITH STILL VERY HIGH PWATS AHEAD OF THE FRONT. CLOUD COVER AND HIGH DEWPOINTS WILL KEEP LOWS TONIGHT WELL ABOVE NORMAL RANGING FROM MID 60S TO LOWER 70S...WITH DIURNAL RANGE LIMITED TOMORROW AS WELL. HIGHS SHOULD BE 5 TO 8F LOWER THAN TODAYS WARM VALUES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 500 PM EDT WEDNESDAY... SURFACE COLD FRONT IS EXPECTED TO SLIP SOUTHEAST OF OUR AREA THURSDAY NIGHT BEFORE STALLING ALONG THE CAROLINA COAST FRIDAY. MODELS MAINTAIN CONTINUITY WITH DRY HIGH PRESSURE BUILDING INTO THE FORECAST AREA FROM THE NORTH. IN SPITE OF THE DRY AIR...THICKNESSES DO NOT FALL THAT MUCH...SO DO NOT EXPECT MUCH IN THE WAY OF A TEMPERATURE CHANGE. IF ANYTHING...INCREASED SUNSHINE WILL HELP BOOST SURFACE TEMPERATURES TO AT LEAST OUR JULY NORMALS FRIDAY...THEN BEGIN WARMING BACK UP SATURDAY AS SOUTHERLY FLOW INCREASES BEHIND THE DEPARTING SURFACE HIGH. FOR SATURDAY...MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA FROM THE SOUTH AND SOUTHWEST. CAN'T RULE OUT A LATE AFTERNOON POPUP SHOWER OVER THE MOUNTAINS...BUT THINK MOST AREAS WILL REMAIN DRY UNTIL THE ARRIVAL OF A FRONT LATE IN THE WEEKEND. WILL HAVE TO MONITOR THIS UPSTREAM FRONT CLOSELY AS IT MAY CAST SOME PREFRONTAL SHOWERS AND STORMS OUR WAY AS EARLY AS SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 515 PM EDT WEDNESDAY... STRONG COLD FRONT IS SLATED TO CROSS THE FORECAST AREA LATE SUNDAY INTO MONDAY...ASSOCIATED WITH A VIGOROUS SHORT WAVE TROUGH THAT WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A PATTERN THAT WILL NET COOLER THAN NORMAL TEMPERATURES FOR SEVERAL DAYS NEXT WEEK. DURING THE TRANSITION SUNDAY INTO MONDAY...INCREASED INSTABILITY AHEAD OF THE FRONT ALONG WITH STRONG DYNAMIC FORCING WILL RESULT IN POTENTIAL FOR STRONG TO SEVERE STORMS. THE OPPORTUNITY WILL EXIST FOR ORGANIZED DEEP CONVECTION WITH POTENTIAL FOR A MESOSCALE CONVECTIVE SYSTEM (MCS) TO CROSS THE FORECAST AREA FROM THE WEST. ATTM WILL MAINTAIN THE BEST CHANCE FOR SHOWERS/STORMS SUNDAY...WITH THE THREAT LINGERING INTO MONDAY UNTIL THE SURFACE FRONT CAN COMPLETELY CLEAR THE FORECAST AREA. GENERALLY FOLLOWED HPC GUIDANCE THROUGH THE PERIOD TRENDING POPS DOWNWARD AFTER THE EARLY WEEK FROPA. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... AS OF 725 PM EDT WEDNESDAY... WIDELY SCATTERED CONVECTION IS BEGINNING TO WEAKEN WITH THE LOSS OF HEATING. FOR THE VERY SHORT TERM...THROUGH 01Z...STORMS MAY MOVE OVER KDAN. OTHERWISE...VCTS WAS CARRIED FOR THE OTHER TAF SITES. MEANWHILE...AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE LOWER OHIO VALLEY HAS TRIGGERED A CLUSTER OF STORMS ACROSS EASTERN KENTUCKY THIS EVENING. THIS AREA OF SHOWERS AND STORMS WILL GRADUALLY DIMINISH THIS EVENING...BUT NOT COMPLETELY DISSIPATE. AS A RESULT...WIDELY SCATTERED STORMS MAY MOVE BACK INTO OUR AREA LATE TONIGHT...BEFORE DIMINISHING DURING THE PRE-DAWN HOURS. PATCHY FOG IS AGAIN POSSIBLE AT KLWB AND KBCB LATE TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS. THE COVERAGE OF THE FOG SHOULD BE WIDESPREAD DUE TO A BLANKET OF VFR CLOUDS. STORMS WILL RE-DEVELOP EARLY TOMORROW AS A COLD FRONT MOVES THROUGH THE AREA. THE COVERAGE OF THE CONVECTION IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE TAF SITES...BUT DID ADD A VCTS AT ALL TAF SITES. THREAT FOR PRECIPITATION SHOULD END EARLY IN THE AFTERNOON IN THE WEST AS THE FRONT EXITS THE FORECAST AREA BETWEEN 18Z THUR AND 00Z FRI...LEAVING VFR CONDITIONS. EXTENDED AVIATION DISCUSSION... AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY- SATURDAY. OVERALL EXPECT SUB VFR AT TIMES THURSDAY WITH SHRA/TSRA AND MAYBE SOME FOG THU NIGHT...FOLLOWED BY VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB EACH MORNING. && .EQUIPMENT... AS OF 715 PM EDT WEDNESDAY... KFCX RADAR IS BACK UP AND IS OPERATING AT FULL STRENGTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC/PH NEAR TERM...PH SHORT TERM...PM LONG TERM...PM AVIATION...PC/PH EQUIPMENT...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 419 AM EDT WED JUL 23 2014 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 240830- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 419 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL FIRE UP THIS AFTERNOON. SOME OF THEM COULD BECOME STRONG TO SEVERE. MAIN THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED FLOODING IS POSSIBLE AS WELL. LATE TONIGHT...A LINE OF STORMS WILL APPROACH THE MOUNTAINS...WITH STRONG WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-240830- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 419 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT ARRIVES THURSDAY WHICH WILL BRING AN ISOLATED RISK FOR SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EDT WED JUL 23 2014 VAZ034-232315- BEDFORD VA- 640 PM EDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 715 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTVALE...MOVING TO THE SOUTHEAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MONTVALE... AND THAXTON. LAT...LON 3739 7974 3745 7966 3737 7950 3728 7964 TIME...MOT...LOC 2238Z 312DEG 8KT 3740 7968 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT WED JUL 23 2014
NCZ002-232315-
ALLEGHANY NC-
645 PM EDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 715 PM EDT
* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TWIN OAKS...MOVING TO THE SOUTHEAST AT
10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SPARTA...
TWIN OAKS...
AND WHITEHEAD.
LAT...LON 3651 8121 3657 8116 3653 8102 3643 8110
3643 8112
TIME...MOT...LOC 2243Z 312DEG 8KT 3652 8115
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT WED JUL 23 2014
NCZ006-VAZ044-232315-
CASWELL NC-PITTSYLVANIA VA-
646 PM EDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 715 PM EDT
* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MAYFIELD...MOVING TO THE EAST AT 15 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE CITY...
PELHAM...
AND WESTOVER HILLS.
LAT...LON 3651 7952 3654 7951 3654 7965 3663 7963
3664 7939 3649 7944
TIME...MOT...LOC 2245Z 282DEG 14KT 3659 7958
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT WED JUL 23 2014 NCZ004-005-232315- ROCKINGHAM NC-STOKES NC- 647 PM EDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 715 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANDY RIDGE...MOVING TO THE EAST AT 15 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MADISON... SANDY RIDGE... MAYODAN... AYERSVILLE... AND PRICE. LAT...LON 3646 8019 3654 8017 3654 7991 3637 7996 TIME...MOT...LOC 2245Z 282DEG 14KT 3650 8010 DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 729 PM EDT WED JUL 23 2014 VAZ058-240000- HALIFAX VA- 729 PM EDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 800 PM EDT * AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALIFAX...MOVING TO THE EAST AT 20 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HALIFAX. LAT...LON 3670 7906 3677 7906 3685 7883 3671 7881 TIME...MOT...LOC 2328Z 259DEG 18KT 3674 7902 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT WED JUL 23 2014
WVZ045-240230-
GREENBRIER WV-
950 PM EDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BABCOCK STATE PARK...MOVING TO THE EAST
AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BINGHAM...
RAINELLE...
AND QUINWOOD.
LAT...LON 3806 8066 3790 8070 3793 8080 3795 8081
3798 8077 3802 8080 3803 8083 3806 8081
3805 8086 3808 8089
TIME...MOT...LOC 0147Z 278DEG 14KT 3802 8090
DSThe Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple trees, street lights and power lines were brought down by the severe winds. Several power poles were snapped and some damage to a car wash occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536104, 536107.